December 08, 2009

Bone scan results

I got the results of last week's bone scan and indeed, the persistent ache in my right hip is an area of new metastatic activity. There is also some new activity in my thoracic spine (about where the bra strap rests). Clearly the Megace isn't working any more, and it's time to change treatments.

There are several ideas swimming around. I will start a new drug called toremifene. It's a sister drug to tamoxifen and we have no way to predict how well it may work for me. I did get a few months on tamoxifen, as I recall. You take it as a pill, by mouth.

I'm going to coordinate with my radiation oncologist and orthopedist to see how they want to be involved in treating the new mets sites. More on that later as I am able to get appointments.

Dr. G is looking into the monoclonal antibody Avastin (bevacizumab) to be given in combination with the chemotherapies Taxol (paclitaxel) or Taxotere (docetaxel) as a possible next step. These drugs are given by injection or infusion, so that would mean back to the hospital for treatment.

The thought of more chemo is scary, since the 5 FU was so toxic to me last spring. But as Dr. G says, everyone reacts differently, and just because I had a tough time with 5 FU doesn't mean Taxol or Taxotere will be the same.

As far as the toremifene goes, here is what I found about possible side effects from the American Cancer Society's web site:

Common --
hot flashes
nausea

Less common --
irregular menstrual bleeding
milk production in breasts
vaginal discharge
vaginal bleeding
"flare" reaction for the first week or two on the drug

Rare --
vomiting
loss of appetite
tremors
skin rash
hair loss
cataracts or changes in eyesight
swelling of hands and feet
mild decrease in white blood cell count with increased risk of infection
mild decrease in platelet count with increased risk of bleeding
increase in calcium blood level in the first 2 weeks of treatment
blood clots with symptoms such as pain in leg or calf, sudden shortness of breath, pain in the chest, trouble moving or speaking
fetal harm if pregnancy occurs during or shortly after treatment

Oy!

3 comments:

  1. Sorry for this bad news! What can I say? Theres nothing I can say except that you should try to keep strong and keep going. Which I know you are and will xx

    ReplyDelete
  2. Oy, indeed.

    I don't have any words. Just, 'sorry'. Doesn't seem like enough.

    ReplyDelete
  3. Love you Jill, and all you do!! Keep us posted.
    Here's to surviving!!

    ReplyDelete

About Me

My Photo
I dance with cancer. Oy!